Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is it possible to develop increased side effects with Sustiva?
Apr 14, 2010

I've had this regimen of Epivir 300 mg, Viread 300 mg and Sustiva 600 mg for about 6 six years with mostly minimal side effects. I'd get the occasional odd dream and then the not so severe skin rash that would go away within a day. I have responded well to HAART therapy. I was diagnosed in fall of 2002 and had gotten severely ill with pneumonia and then MAC. My VL was 750,000 and my CD4 was 15 at the time of diagnosis. Within 3 months of therapy my VL had become undetectable and remains so today. My CD4 is now above 400.

This current regimen is my second, and I've seem to have done better with it that my first. I'm now considering a change with the emergence of some side effects that I suspect are from Sustiva. First, is it possible to develop more severe side effects after 6 years of the same regimen? I have done very well in taking my meds - nearly 100% adherence.

I first noticed increased and continual insomnia, now on going for a month. I had originally attributed this to the time change and then also to severe allergies this had been the case in previous years during this time of year, only this had gone away after about 10 days. Also, Im now experiencing more odd and vivid dreams; daily anxiety and what appears to be some altered breathing and tightness in my chest; sleep disturbances, and what can be described as sleep paralysis.

Im only now considering that all this may be due to Sustiva from what Ive read. Although Im reluctant to switch from something that is working, I dont think that I can go on with these side effects. In your opinion, what are the recommendations of alternative meds and/or a replacement to the Sustiva?

Thank you, Rob

Response from Dr. Henry

A small (? 5-10%) of patients continue to have annoying side effects from efavirenz. Some patient may run high levels that may merit drug level monitoring if would like to stay on efavirenz (in some patients s dose decrease may be an option). For patients with no history of drug failure or resistance there are alternative choices (such as raltegravir, nevirapine, or boosted-PI based) to be considered on at least a trial basis. KH



Previous
Atripla causing skin sensitivity to sunlight?
Next
Side effects of ATRIPLA after 5 weeks with none?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement